Kentucky, 2005

Flash Flood in Kentucky, March 28, 2005

March 28, 2005 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 28, 11:35 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 28, 11:35 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1135 AM EST MON MAR 28 2005

.DISCUSSION...

CURRENT SFC CHART SHOWING LOW PRESSURE MOVING NORTHEAST THROUGH TN
VALLEY...WITH SECONDARY LOBE STILL MOVING THROUGH KENTUCKY. RADAR
SHOWING A LULL IN HEAVIER ACTIVITY OF LAST NIGHT...BUT ALSO SHOWING
DECENT RETURNS WITH WRAP AROUND MOISTURE TO OUR WEST. UPPER LEVEL
LOW ALSO CURRENTLY MOVING EASTWARD THROUGH THE TN VALLEY.

BIGGEST ISSUE IS WHETHER OR NOT TO CANCEL FLOOD WATCH. BASED ON
CURRENT RADAR TRENDS...EXPECT THE THREAT FOR FLOODING IS ALL BUT
GONE. HOWEVER...AS HAS BEEN THE CASE RECENTLY MODELS ARE HANDLING
QPF AMOUNTS VERY POORLY. MORNING RUNS SHOWING AROUND AN ADDITIONAL
HALF INCH ON AVERAGE THIS AFTERNOON WITH A REDEVELOPMENT IN SHOWER
ACTIVITY. THE PROBLEM IS DO YOU BELIEVE IT. FCST SOUNDINGS ALSO
SHOWING PWS OF AROUND AN INCH THIS AFTERNOON WITH ANY POTENTIAL
CONVECTION. SATELLITE TRENDS ALSO SHOWING SOME SPOTTY...IF ONLY
TEMPORARY BREAKS IN THE CLOUD COVER AS DECENT MARCH SUNLIGHT IS
HELPING TO FIRE UP THE CU FIELD IN THOSE AREAS.

AGAIN...EXPECT THE FLOODING POTENTIAL IS VERY LOW...BUT WITH
UNCERTAINTY IN MODELS AND THE SLIGHT POTENTIAL FOR SOME ISOLATED
PRECIP AMOUNTS NEAR FFG GUIDANCE...THOUGHTS ARE THAT LEAVING THE
FLOOD WATCH OUT A FEW MORE HOURS COULD NOT HURT...OR AT LEAST UNTIL
WE GET A BETTER FEEL FOR ANY ACTIVITY THAT MAY REDEVELOP THIS
AFTERNOON IF DEFORMATION ZONE DOES NOT MOVE THROUGH QUICKLY ENOUGH.

MORNING UPDATE WILL BE MAINLY FOR WORDING...BUT ALSO TO BRING HIGH
TEMPS UP A FEW DEGREES...ESPECIALLY IN THE BLUE GRASS COUNTIES.
WHERE THERE ARE BREAKS IN THE CLOUD COVER...TEMPS APPEAR TO BE
JUMPING UP QUICKLY. A BRIEF 15 MINUTE BREAK HERE AT JKL ALLOWED
TEMPS TO JUMP AROUND 5 DEGREES IN AS SHORT A TIME.

UPDATED ZONES OUT SOON.

&&

.PREV DISCUSSION...

608 AM EST MON MAR 28 2005

CURRENT SURFACE ANALYSIS SHOWS THE LOW PRESSURE CENTER LOCATED OVER
CENTRAL KENTUCKY. LATEST RADAR IMAGE SHOWS RAIN OVER THE EASTERN
PORTIONS OF THE CWA. RAIN SHOULD FILL BACK IN OVER THE ENTIRE
CWA...AS THE UPPER LOW MOVES APPROACHES THE AREA.

MODELS ARE IN DECENT AGREEMENT FOR THE NEAR TERM...AS THE LOW PULLS
EAST AND A RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA ON TUESDAY.

EXPANDED THE FLOOD WATCH TO THE ENTIRE CWA AND EXTENDED THE WATCH
UNTIL 6 PM. RAINFALL INCREASED IN INTENSITY AND COVERAGE DURING THE
OVERNIGHT HOURS...DROPPING OVER 2 INCHES OF RAIN IN KNOX AND CLAY
COUNTIES. LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST
THROUGH THE AFTERNOON HOURS...WITH SOUNDINGS SHOWING SOME
INSTABILITY. WRAPAROUND PRECIPITATION WILL COME TO AN END FROM WEST
TO EAST TONIGHT...AS THE LOW PULLS OFF TO THE EAST. WENT WITH
CATEGORICAL POPS ACROSS THE BOARD TODAY. WINDS WILL INCREASE
TODAY...AS THE GRADIENT TIGHTENS TODAY AND SHIFT AS THE LOW PASSES.
TEMPERATURES WILL ONLY RISE A FEW DEGREES AT THE MOST WITH THICK
CLOUD COVER.

A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE AREA TUESDAY...
BRINGING DRY CONDITIONS TO THE AREA TUESDAY AND MOST OF WEDNESDAY.
WINDS WILL DECREASE TONIGHT INTO TUESDAY MORNING...AS THE GRADIENT
RELAXES. ADDED PATCHY FOG TO THE FORECAST...BUT WOULDNT BE
SURPRISED TO SEE WIDESPREAD FOG FROM THE LINGERING LOW LEVEL
MOISTURE AND NEARLY CALM WINDS TUESDAY MORNING.

RIDGE/VALLEY SPLIT LOOKS GOOD ON TUESDAY NIGHT WITH CLEAR SKIES AND
A WARM AIR ADVECTION PATTERN SETTING UP WITH LIGHT SOUTHWESTERLY
FLOW. SOUTHWESTERLY FLOW WILL PERSIST INTO WEDNESDAY AND
TEMPERATURES WILL BE WELL ABOVE NORMAL. DID NOT MAKE ANY CHANGES TO
THE EXTENDED.

FOR TEMPERATURES...LEANED TOWARDS THE COOLER MAV NUMBERS FOR
TODAY...WITH NORTHERLY/WESTERLY FLOW. WENT COOLER IN THE WESTERN
PORTIONS OF THE CWA FOR TONIGHT...AS LOW CLOUDS LINGER OVER THE
EASTERN PORTIONS OF THE CWA. TEMPERATURES WILL BE ABOVE NORMAL ON
TUESDAY AND WELL ABOVE NORMAL ON WEDNESDAY WITH SOUTHWESTERLY FLOW.
FOR THE GRIDS GENERALLY LEANED CLOSER TO THE MAV NUMBERS. THE MAV
NUMBERS ALSO SHOW THE COOLER TEMPERATURES ACROSS THE WEST TONIGHT
AND IT PICKS UP ON THE RIDGE/VALLEY SPLIT TUESDAY NIGHT.

1150 PM EST SUN MAR 27 2005

UPDATED TO FRESHEN UP THE WORDING FOR THE FLOOD WATCH. REST OF THE
FORECAST IS ON TRACK. SEE DISCUSSIONS BELOW.

1045 PM EST SUN MAR 27 2005

UPDATED MAINLY TO REMOVE SEVERE THUNDERSTORM WATCH AS GENERAL RISK
FOR LARGER HAIL IS DECREASING WITH TIME. STILL ASSESSING HEAVY
RAINFALL THREAT AND WATCH...HOWEVER AT THIS POINT AM INCLINED TO
LEAVE THE WATCH AS IS. GENERAL CONSENSUS OF KEEPING THE MAJORITY OF
THE HEAVIEST RAIN OUT OF THE SOUTHEAST PORTION OF THE CWA CONTINUES
TO BE THE TREND. THIS MATCHES UP WITH THE CURRENT WATCH ALREADY IN
EFFECT. WILL ONLY FRESHEN UP THE WATCH WORDING BEFORE MIDNIGHT
TONIGHT.

913 PM EST SUN MAR 27 2005

THE AREA IS CURRENTLY UNDER A SEVERE THUNDERSTORM WATCH FOR ALL BUT
THE NORTHWEST CORNER OF THE CWA. THUNDERSTORMS CAME ROLLING INTO THE
SOUTHERN PART OF THE AREA ABOUT 6 PM EST TONIGHT. THERE WERE TWO
SEVERE THUNDERSTORM WARNING ISSUED FOR WAYNE COUNTY AND ONE FOR
MCCREARY...AND BELL COUNTIES. RADAR INDICATED SIGNIFICANT HAIL
POTENTIAL WITH THESE STORMS WITH ELEVATED CORES OF 50 TO 55 DBS AND
VILS WERE RUNNING ABOUT 30 TO 35. NO SEVERE WEATHER REPORTS HAVE
COME IN YET...HOWEVER WE ARE ACTIVELY TRYING TO GET SOME. THE SEVERE
POTENTIAL HAS REALLY FALLEN OFF THE LAST HOUR AND WILL MOST LIKELY
CONTINUE TO DO SO AS THE EVENING GOES ON. THE MOST ACTIVE AREA OF
THUNDERSTORMS WERE TO THE WEST OF THE JACKSON CWA AND THESE SHOULD
BE MOVING INTO THE AREA AS THE UPPER LOW MOVES TO THE
EAST-NORTHEAST. THEY MAY BE A LULL IN PRECIPITATION FOR A FEW HOURS
BEFORE THE PRECIPITATION MOVES IN FROM THE WEST. THE FORECAST WAS
UPDATED FOR THE WATCHES AND TO INCREASE THE POPS FOR TONIGHT. THE
REST OF THE FORECAST IS ON TRACK.

540 PM EST SUN MAR 27 2005

FOR THE PERIOD TONIGHT THROUGH WEDNESDAY...

STILL NOT GOOD AGREEMENT IN THE DETAILS OF THE MODELS FOR THE MOST
IMPORTANT ELEMENTS OF OUR FORECAST...1ST AND 2ND PERIOD RAINFALL.
ALTHOUGH...THEY ARE DOING BETTER OVERALL THAN IN RECENT DAYS. THE
ETA HAS ITS AXIS OF HEAVIEST RAINFALL OVER THE NORTHERN AND WESTERN
PORTIONS OF THE FORECAST AREA...WHILE THE GFS IS NORTH OF THE
FORECAST AREA. THE 12Z RUN OF THE ETA SEEMS TO BE VERIFYING BETTER
IN ITS FIRST 12 HOURS TODAY THAN THE 12Z GFS IS. THIS DESPITE THE
FACT THE THE AVAILABLE RUNS OF THE ECMWF AND UKMET SUPPORTED THE GFS
MORE THAN THE ETA. HOWEVER...IT SHOULD BE NOTED THAT THE OLD NGM DID
RESEMBLE THE ETA. BECAUSE OF GROUND TRUTH TODAY...HAVE DECIDED TO
GIVE THE ETA MUCH MORE CREDENCE FOR THE PRECIP AMOUNTS TONIGHT AND
MONDAY MORNING. HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE A
LITTLE BETTER THAN THE NORTHWESTERN HALF OF THE FORECAST AREA.

WOULD NOT RULE OUT SOME MARGINALLY SEVERE STORMS THIS EVENING DUE TO
LARGELY ELEVATED CONVECTION AS STORMS IN TN DEVELOP NORTHWARD.
THREAT WOULD BE PRIMARILY HAIL.

SHOWERS/RAIN IN WRAP-AROUND AREA OF STORM SYSTEM WILL WIND DOWN ON
MONDAY...AND CLOUDS DECREASE LATE MONDAY AND MONDAY NIGHT. FAIR
WEATHER THEN LAST THROUGH TUESDAY NIGHT.

ON WEDNESDAY THE NEXT COLD FRONT APPROACHES AND WOULD NOT RULE OUT A
SHOWER OR STORM IN OUR N AND W COUNTIES IN THE WARM AIR ADVECTION.

FOR TEMPS...THE MOST SIGNIFICANT ITEM IS A RIDGE/VALLEY TEMP SPLIT
PUT IN ON TUESDAY NIGHT...WITH THE WARM AIR ADVECTION PATTERN AND
LACK OF THICK OVERCAST BEING FAVORABLE FOR IT.

FOR THE PERIOD WEDNESDAY NIGHT THROUGH SUNDAY...

GENERALLY FOLLOWED A BLEND OF THE ECMWF AND CANADIAN EARLY IN THE
EXTENDED PERIOD. ON THURSDAY...ECMWF AND CANADIAN LIFT INITIAL
SHORTWAVE AROUND CANADIAN UPPER LOW INTO THE GREAT LAKES WHILE THE
GFS KEEPS ONE DEEPER TROF ACROSS THE MISSISSIPPI VALLEY. WITH SFC
FRONT SOMEWHERE IN THE VICINITY OF THE AREA...WILL INCREASE PRECIP
CHANCES THUR. THERE IS QUITE A BIT OF UNCERTAINTY WHEN UPPER TROF
PASSES THROUGH EASTERN KENTUCKY...WITH ECMWF MUCH SLOWER THAN
CANADIAN/GFS. WITH THE TREND OF THE ECMWF BEING FASTER WILL LEAN
TOWARD CANADIAN/GFS SOLUTION OF ENDING PRECIP SATURDAY. ALSO WITH
THIS FASTER TREND...WILL LOWER HIGHS A FEW DEGREES FRIDAY AND
SATURDAY BEHIND SFC FRONT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR KY ZONES...
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120 UNTIL 6
PM MONDAY.

&&

RAY
Hazardous weather outlook, Mar 28, 6:04 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
604 AM EST MON MAR 28 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291200-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
604 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ADDITIONAL MODERATE TO HEAVY RAIN...COMBINED WITH THE SATURATED
GROUND CONDITIONS FROM THE HEAVY RAINS DURING THE OVERNIGHT
HOURS...WILL LEAD TO THE POTENTIAL OF FLASH FLOODING. SEE THE PRODUCT
SDFFFAJKL FOR ADDITIONAL DETAILS. A FEW THUNDERSTORMS ARE ALSO
POSSIBLE THROUGH THE EARLY AFTERNOON HOURS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PATCHY DENSE FOG IS POSSIBLE TUESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF INTENSE RAINFALL OR
FLOODING TO THE NATIONAL WEATHER SERVICE TODAY.

JM

The radar

The Jackson,KY radar (KJKL), 67 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rowan

When
March 28, 4:10 PM EST to 6:30 PM EST
Where
Rowan County, Morehead
Reported by
TRAINED SPOTTER
Coordinates
38.183, -83.433

Heavy rains caused Fox Creek to spill over its banks in Muses Mills. Water was also reported over a road in Morehead.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440467.